SYDNEY (AFP) – Drug giants GlaxoSmithKline (GSK) and Novartis are being taken to court by Australia’s consumer watchdog over “false or misleading” claims in the marketing of pain relief products, it was announced yesterday.
The case by the Australian Competition and Consumer Commission (ACCC) centres around their Voltaren Osteo Gel and Voltaren Emulgel lines.
It claims they represented Osteo Gel on its packaging and online as specifically formulated for treating osteoarthritis and was more effective than Emulgel, when they had identical formulas.
Both products contain the same active ingredient, diclofenac diethylammonium gel 11.6mg/g, which acts in a non-specific manner to reduce local pain and inflammation wherever it is applied.
“We allege that consumers are likely to have been misled into purchasing Osteo Gel thinking that it is different to Emulgel and more effective for treating osteoarthritis conditions, when this is not the case,” ACCC chairman Rod Sims said.
“In fact, the product has an identical formulation to Emulgel, and both products are equally effective in treating not only osteoarthritis, but also a range of other pain conditions.”
Price sampling conducted by the ACCC at supermarkets and pharmacies found that Osteo Gel was often sold at a significant premium to Emulgel.
“We allege GSK and Novartis engaged in a deliberate commercial strategy to differentiate the products in a way that was likely to mislead consumers,” added Sims, with the case headed for the Federal Court.
“The alleged conduct is particularly concerning, given the significant penalties handed down by the court against the makers of Nurofen for what we consider to be similar conduct.”
A year ago, Reckitt Benckiser was slapped with a AUS$6 million (US$4.4 million) fine for making misleading claims about its popular Nurofen Specific Pain brand in Australia.
The ACCC disputed Nurofen packaging claims that products in the range were formulated to treat different types of pain, when the active ingredient was the same.